Oklahoma, 2011

Damaging Winds in Oklahoma, June 1, 2011

June 1, 2011 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms developed during the evening hours producing thunderstorm wind gusts across the western and central Oklahoma Panhandle. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the evening hours producing thunderstorm wind gusts across the western and central Oklahoma Panhandle. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 1, 2:44 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 1, 2:44 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT WED JUN 1 2011

.DISCUSSION...
FORECAST CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES LATE THIS
AFTERNOON INTO TONIGHT.

CURRENTLY...SURFACE TROUGH IS SITUATED ACROSS EASTERN NEW MEXICO AND
EASTERN COLORADO THIS AFTERNOON. MOISTURE REMAINS IN PLACE ACROSS THE
PANHANDLES WITH MID/UPPER 50 DEWPOINTS IN THE NORTHWEST TO LOWER 60
DEWPOINTS IN THE SOUTHEAST. TEMPERATURES GENERALLY ARE IN THE LOWER
90S IN MOST LOCATIONS AS OF DISCUSSION TIME.

LATEST SPC MESOANALYSIS  PAINTS MLCAPE VALUES OF ABOUT 2000 TO 3000
J/KG...WITH MLCINH LESS THAN 50 J/KG. EXPECT THIS INHIBITION TO ERODE
COMPLETELY WITHIN THE NEXT HOUR OR SO. CONVECTION HAS ALL READY
DEVELOPED ON THE HIGHER TERRAIN OF NEW MEXICO THIS AFTERNOON...AND
SHOULD CONTINUE TO MOVE EASTWARD INTO THE PANHANDLES AS THE AFTERNOON
PROGRESSES. SHEAR WILL BE SUFFICIENT ENOUGH THIS AFTERNOON/EVENING TO
SUPPORT ORGANIZED STORMS. THESE STORMS LIKELY WILL BECOME SEVERE
WITH LARGE HAIL UP TO GOLF BALLS AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS...WITH FAVORED LOCATIONS NORTHWEST AND NORTH OF THE HIGHWAY
60 CORRIDOR. TORNADO THREAT APPEARS TO BE FAIRLY LOW GIVEN LARGE TEMP
AND DEWPOINT SPREADS. 4KM WRF AND HRRR HAS BEEN PRETTY INSISTENT ON
THUNDERSTORMS MOVING INTO THE OKLAHOMA PANHANDLE AND NORTHERN PARTS
OF THE TEXAS PANHANDLE THIS AFTERNOON. WILL CARRY CHANCE POPS UP IN
THE NORTH TO NON MENTIONABLE POPS IN THE SOUTHEAST TEXAS PANHANDLE
WHERE LIFT WILL BE WEAKEST.

TEMPERATURES WILL BE ON THE MILD SIDE TONIGHT AS SOUTHERLY WINDS
REMAIN ABOUT 20 MPH. OVERNIGHT LOWS SHOULD RANGE FROM THE LOWER 60S
IN THE NORTHWEST TO UPPER 60S IN THE SOUTHEAST. SIDE CLOSER TO THE
WARMER MET NUMBERS.

LEE SIDE TROUGHING CONTINUES INTO THURSDAY...WITH SOUTH SOUTHWESTERLY
WINDS INCREASING BETWEEN 20 AND 30 MPH IN THE AFTERNOON. MAV WINDS
HAVE BEEN RUNNING WAY TOO HIGH HERE RECENTLY AND ARE SUGGESTING WIND
ADVISORY LEVEL WINDS FOR TOMORROW. HOWEVER...LACK OF STRONG 700MB AND
500MB WINDS TO MIX INTO SHOULD PREVENT WINDS FROM GETTING TOO OUT OF
CONTROL. ANOTHER WARM DAY IS IN STORE ON THURSDAY AS HIGH TEMPS ONCE
AGAIN WILL BE IN THE LOWER TO MIDDLE 90S. WARMER MET NUMBERS WERE
FAVORED HERE AS WELL.

UPPER LEVEL PATTERN THROUGH THE WEEKEND WILL BE CHARACTERIZED BY
UPPER TROUGH OUT WEST WITH UPPER RIDGING DOWNSTREAM. HELD ON TO THE
LOW END THUNDERSTORM CHANCES FOR THURSDAY NIGHT AND FRIDAY NIGHT IN
THE WESTERN ZONES AS THESE AREAS WILL BE ON WESTERN PERIPHERY OF
UPPER RIDGE. BY SATURDAY...UPPER LEVEL RIDGING SHOULD BE FAR ENOUGH
WEST TO KEEP CHANCES FOR SHOWERS AND STORMS OVER NEW MEXICO. ABOVE
NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.FIRE WEATHER...
ALTHOUGH SOUTHERLY WINDS WILL INCREASE BETWEEN 20 AND 30 MPH ON
THURSDAY...MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 20 AND
30 PERCENT ACROSS THE PANHANDLES. ON FRIDAY...SIMILAR WIND SPEEDS
CAN BE EXPECTED WITH MINIMUM RELATIVE HUMIDITY VALUES DIPPING
SLIGHTLY BELOW 20 PERCENT ACROSS THE FAR WESTERN SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES. HOWEVER...CHANCES FOR PRECIPITATION
TONIGHT AND THURSDAY NIGHT ACROSS THESE AREAS AND ITS EFFECTS ON
FUELS WILL PRECLUDE MENTIONING ELEVATED FIRE WEATHER CONDITIONS AT
THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  92  64  92  62 /  10   5   5   5   5
BEAVER OK                  67  96  67  96  63 /  30   5   5   5   5
BOISE CITY OK              62  93  62  92  58 /  30   5  10   5  20
BORGER TX                  70  94  68  94  66 /  20   5   5   5   5
BOYS RANCH TX              64  93  63  94  60 /  20   5  10   5  10
CANYON TX                  63  93  63  93  61 /  10   5   5   5   5
CLARENDON TX               67  93  66  95  63 /  10   5   5   5   5
DALHART TX                 62  93  62  92  59 /  30  10  20   5  20
GUYMON OK                  66  96  66  95  62 /  30   5   5   5   5
HEREFORD TX                63  93  62  94  60 /  20   5  10   5  10
LIPSCOMB TX                69  94  66  96  64 /  20   5   5   5   5
PAMPA TX                   66  93  66  93  63 /  20   5   5   5   5
SHAMROCK TX                68  94  67  96  64 /  10   5   5   5   5
WELLINGTON TX              68  94  68  97  65 /  10   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/10
Hazardous weather outlook, Jun 1, 2:49 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT WED JUN 1 2011

OKZ001>003-TXZ001>020-021100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
349 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN AND WESTERN TEXAS PANHANDLE. A FEW STORMS
MAY PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND
GUSTS UP TO 60 MPH.

SOUTHERLY WINDS OF 15 TO 25 MPH CAN BE EXPECTED THROUGH TONIGHT.
THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN
PANHANDLES THURSDAY EVENING AND FRIDAY EVENING AND NIGHT. IF ANY
STORMS DEVELOP ON THURSDAY EVENING...SOME COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND
NORTHERN AND WESTERN TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS EVENING.

JACKSON

In the hours before

Special weather statement, Jun 1, 5:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT WED JUN 1 2011

OKZ001-020015-
CIMARRON OK-
610 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR CIMARRON COUNTY.

AT 508 PM MDT/608 PM CDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
WERE MONITORING A LINE OF STRONG THUNDERSTORMS FROM 15 MILES
NORTHWEST OF KENTON TO 15 MILES SOUTHWEST OF FELT...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.
LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THESE STORMS.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

JACKSON

The radar

The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 1, 5:40 PM CST to 5:41 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

Thunderstorm Wind, Cimarron

When
June 1, 6:20 PM CST to 6:21 PM CST
Where
Cimarron County, 2.07 mi S of Felt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.540, -102.780

The public reported an estimated thunderstorm wind gust fifty-two knots along with pea-size hail about two miles south of Felt Oklahoma in Cimarron County. No damages or injuries were reported.

Thunderstorm Wind, Cimarron

When
June 1, 6:30 PM CST to 6:31 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Thunderstorm Wind, Cimarron

When
June 1, 8:05 PM CST to 8:06 PM CST
Where
Cimarron County, 7.34 mi W of Griggs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.620, -102.250

A trained spotter estimated thunderstorm wind gusts of fifty-two knots about thirteen miles south of Keyes Oklahoma in Cimarron County. No damages or injuries were reported.

Thunderstorm Wind, Texas

When
June 1, 8:33 PM CST to 8:34 PM CST
Where
Texas County, 1.31 mi WSW of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.590, -101.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328161, 328162, 328163, 328164, 328165.